Washington, 2015

High Wind in Washington, February 7, 2015

February 7, 2015 · NWS PQR · 1 event in 1 county or zone

A surface low moved from south to north just offshore the coast from the Central Oregon Coast to the South Washington Coast, and produced a burst of strong winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A surface low moved from south to north just offshore the coast from the Central Oregon Coast to the South Washington Coast, and produced a burst of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 7, 2:49 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 7, 2:49 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
248 AM PST SAT FEB  7 2015

.SYNOPSIS...A LOW APPROACHING FROM THE SW WILL CONTINUE RAIN THROUGH
THIS AFTERNOON. SOUTHERLY WINDS WILL INCREASE THIS MORNING AND REMAIN
BREEZY IN MOST AREAS THROUGH THIS AFTERNOON...WITH THE STRONGEST
WINDS ON THE COAST. ANOTHER LOW WILL BRING ANOTHER ROUND OF RAIN
TONIGHT. A STRONGER LOW IS EXPECTED TO APPROACH SUNDAY AFTERNOON FOR
ONE LAST ROUND OF RAINY AND WINDY CONDITIONS MONDAY. HIGH PRESSURE
WILL RESULT IN DRIER WEATHER TUESDAY AND WEDNESDAY.
&&

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...A SERIES OF WAVES MOVING
AROUND A BROAD UPPER LEVEL TROUGH OVER THE NE PACIFIC WILL MAINTAIN A
MOIST BAROCLINIC ZONE OVER NW OREGON AND SW WASHINGTON THROUGH
TONIGHT. THE FIRST WAVE IS A SURFACE LOW THAT HAS CROSSED 130W OFF OF
THE CENTRAL OREGON COAST EARLY THIS MORNING. THIS LOW WILL TAP INTO
THE SUB TROPICAL MOISTURE OFFSHORE TO BRING STEADY RAIN TO THE REGION
THIS MORNING AND EARLY AFTERNOON. THE HIGHEST PRECIPITABLE WATER
VALUES HAVE SHIFTED FURTHER SOUTH AND THE RAIN RATES WILL BE LESS
THAN THEY WERE ON FRIDAY.

EXPECT ANOTHER 1 TO 1.5 INCHES OF RAIN FOR THE COAST RANGE AND
CASCADES THROUGH THIS AFTERNOON AND AROUND A HALF OF AN INCH FOR THE
INTERIOR LOW LANDS. THERE MAY BE A BRIEF BREAK IN THE RAIN THIS
AFTERNOON...BUT ANOTHER LOW APPROACHING FROM THE SW WILL BRING A
RETURN OF STEADY RAIN THIS EVENING THROUGH TONIGHT.

THE NORTH TO SOUTH PRESSURE GRADIENT WILL TIGHTEN AS THE TROUGH
APPROACHES THE COAST THIS MORNING AND SOUTHERLY WINDS WILL INCREASE.
GUSTY WINDS WILL CONTINUE INTO THE AFTERNOON AS HIGH PRESSURE RISES
BEHIND THE TROUGH. THE MODELS VARY ON THE DETAILS OF THE MEAN SEA
LEVEL PRESSURE BUT GENERALLY AGREE THAT GUSTY SOUTH WINDS WILL IMPACT
MOST OF THE AREA. THE WIND ADVISORY FOR THE WILLAMETTE VALLEY STILL
LOOKS GOOD...AND HAVE NOT MADE MANY CHANGES IT.

WINDS ALONG THE COAST WILL BE STRONGER...AND A FEW LOCATIONS MAY
EXCEED WARNING LEVELS...ESPECIALLY ON THE CENTRAL OREGON COAST LATER
THIS MORNING. CURRENTLY IT LOOKS LIKE THE WINDS WILL BE JUST UNDER
WARNING CRITERIA...BUT AM NOT TOTALLY CONFIDENT THAT THERE WILL NOT
BE SOME LOCATIONS THAT EXCEED WARNING LEVEL. WE WILL BE MONITORING
THE WINDS CLOSELY TODAY...AND UPDATE AS NECESSARY.

LOOKS LIKE THERE WILL BE ANOTHER BRIEF BREAK IN RAIN EARLY SUNDAY
MORNING BEFORE A STRONGER LOW APPROACHES AND BRINGS ANOTHER ROUND OF
RAIN AND GUSTY WINDS TO THE AREA SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON. THIS IS A STRONGER LOW...MOVING INSIDE OF 130W AT AROUND
990MB OFFSHORE OF SOUTHERN OREGON. THE LOW WILL CONTINUE INSIDE OF
130W AS IT MOVES NORTHWARD ALONG THE NW OREGON AND SW WASHINGTON
COAST. IT APPEARS THIS SYSTEM MAY WARRANT ANOTHER LOW-END HIGH WIND
WARNING FOR THE COAST AND COAST RANGE...AND MAYBE ANOTHER WIND
ADVISORY INLAND...MAINLY DUE TO THE SHARP PRESSURE RISES
BEHIND THE LOW.MODELS SHOW THAT SHOWERS HANG ON THROUGH MONDAY NIGHT
AS THE LOW OPENS INTO A WAVE AND SHIFTS INLAND. TJ

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...TUESDAY
THROUGH FRIDAY...STRONG UPPER LEVEL RIDGING WILL PUSH NORTHWARD
BEHIND MONDAY'S LOW PRESSURE SYSTEM...AND WILL LIKELY TAKE CONTROL OF
THE WEATHER FOR THE REMAINDER OF THE WEEK. THE GROUND WILL BE WET
FROM ALL THE RAIN RECEIVED RECENTLY...SO EXPECT SHARP INVERSIONS AND
PLENTY OF FOG AND LOW CLOUDS TO DEVELOP TUESDAY NIGHT. AS WAS THE
CASE DURING OUR LAST STRONG UPPER LEVEL RIDGE...STRATUS WILL PROBABLY
BE VERY PERSISTENT IN THE CENTRAL AND SOUTHERN WILLAMETTE VALLEY.
THIS WILL KEEP TEMPS DOWN CLOSER TO NORMAL IN THESE AREAS...WHILE THE
COAST AND HIGHER TERRAIN WARM WELL ABOVE SEASONAL NORMALS. INVERSIONS
WILL ALSO DEVELOP EAST OF THE CASCADES IN THE MID-COLUMBIA
BASIN...LIKELY RESULTING IN COLD POOL HIGH PRESSURE...EAST WIND
THROUGH THE GORGE...AND THE POTENTIAL FOR
CLEARER CONDITIONS AROUND THE PORTLAND METRO. WITH THE STRONG UPPER
RIDGE EXPECTED...RAIN WILL PROBABLY BE HARD TO COME BY DURING THE
MIDDLE TO LATTER PORTION OF NEXT WEEK.	WEAGLE
&&

.AVIATION...ACTIVE PATTERN CONTINUES. NEXT LOW PRES NOW OFF S
OREGON COAST WILL PUSH NE THIS AM...AND INTO SW WASHINGTON EARLY
THIS AFTERNOON. STEADY RAIN AND WIDESPREAD LOW VFR WITH POCKETS OF
MVFR THIS AM. APPEARS BACK EDGE OF STEADY PCPN WILL PUSH TO KONP
TO KEUG LINE BY 18Z...THEN LIFT N THROUGH 22Z. MAY SEE CLOUDS
BREAK UP AGAIN THIS AFTERNOON WITH JUST OCCASIONAL RAIN. WILL SEE
BREEZY S TO SW WINDS DEVELOP OVER LANE COUNTY FROM 5 AM TO 8 AM.
WINDS SPREADING NORTHWARD THIS AM. STRONGEST WINDS GUSTING 40 TO
50 KT ALONG THE COAST...WITH GUSTS 25 TO 40 KT FURTHER INLAND.

KPDX AND APPROACHES...MOSTLY VFR TODAY. HEAVIER STEADY RAIN THIS
AM WILL END BY 20Z...THEN WILL SEE OFF AND ON RAIN THROUGH THIS
EVENING. BETWEEN 17Z AND 19Z...LIGHT SE WINDS WILL BECOMING
SOUTHERLY AND GUSTY...WITH GUSTS 30 TO 35 KT UNTIL 23Z. WIND EASE
TONIGHT...WITH OCCASIONAL RAIN UNDER VFR. ROCKEY.
&&

.MARINE...NEXT BURST OF GUSTY SOUTHERLY GALES NOW OVER THE S
OREGON WATERS...AND WILL SPREAD N ACROSS REST OF OREGON AND S
WASHINGTON COASTAL WATERS THIS AM. GUSTS OF 40 TO 45 KT LIKELY...
WITH SEAS BUILDING BACK TO 17 TO 21 FT. THAT BURST WILL SUBSIDE
LATER THIS AFTERNOON...WITH ANOTHER LULL IN THE WINDS AND SEAS
TONIGHT AND SUNDAY.

ANOTHER LOW PRES WILL PASS OVER THE REGION LATER SUN AND SUN
NIGHT. LIKELY SEE SOUTHERLY GALES AGAIN...WITH SEAS UP A BIT.
STILL LOOKS LIKE THE FINAL LOW WILL BE THE STRONGEST...AND WILL
ROLL UP AND ACROSS THE OREGON COASTAL WATERS ON MON. WHILE IT WILL
BRING SOLID SOUTHERLY GALES...WOULD NOT BE SURPRISED TO GET STORM
FORCE GUSTS ON THE OREGON WATERS ON MON. SEAS WILL BUILD AGAIN
EARLY MON...WITH 20 TO 23 FT SEAS LIKELY.

THEN A BREAK...WITH TRANQUIL WEATHER AS HIGH PRES BUILDS OVER PAC
NW. THIS BREAK APPEARS TO LAST THROUGH END OF NEXT WEEK. ROCKEY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 4 PM TODAY FOR THE WILLAMETTE VALLEY.

WA...WIND ADVISORY UNTIL 4 PM TODAY FOR CLARK COUNTY.

PZ...GALE WARNING UNTIL 7 PM PST TODAY ON ALL COASTAL WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS
	 THROUGH TONIGHT.
&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.

In the hours before

Special weather statement, Feb 7, 3:15 AM PST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
315 AM PST SAT FEB 7 2015

ORZ001-002-WAZ021-072300-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
NETARTS...PACIFIC CITY...LINCOLN CITY...NEWPORT...
CAPE FOULWEATHER...YACHATS...FLORENCE...RAYMOND...LONG BEACH...
OCEAN PARK...NASELLE...CATHLAMET...CAPE DISAPPOINTMENT
315 AM PST SAT FEB 7 2015

...GUSTY WINDS FOR THE COAST TODAY...

A LOW PRESSURE SYSTEM MOVING SOUTH TO NORTH OFF OF THE OREGON AND
WASHINGTON COAST WILL PRODUCE GUSTY WINDS ALONG THE COAST TODAY.
SOUTH WINDS OF 30 TO 40 MPH CAN BE EXPECTED WITH GUSTS UP TO 55
MPH FOR THE BEACHES AND HEADLANDS. THERE MAY BE LOCALLY HIGHER
GUSTS UP TO 60 MPH. GUSTY WINDS ARE EXPECTED THIS MORNING AS THE
LOW PASSES BY...AND THIS AFTERNOON AS HIGHER PRESSURE FILLS IN
BEHIND THE LOW. THE WINDS MAY BREAK TREE BRANCHES OFF TREES AND
KNOCK OVER LOOSE OBJECTS...AND RESULT IN DIFFICULT DRIVING
CONDITIONS.

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
February 7, 6:19 AM PST to 8:04 AM PST
Where
South Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

Sustained winds of 47 mph was observed at Megler Bridge with gusts to 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563926.